A semigroup approach to the justification of kinetic theory


Matthies, K. and Theil, F., 2012. A semigroup approach to the justification of kinetic theory. SIAM Journal on Mathematical Analysis (SIMA), 44 (6), 4345–4379.

Related documents:

PDF (Final version) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (405kB) | Preview

    Official URL:

    Related URLs:


    This paper develops a method to rigorously show the validity of continuum description for the deterministic dynamics of many interacting particles with random initial data. We consider a hard sphere flow where particles are removed after the first collision. A fixed number of particles is drawn randomly according to an initial density f0(u; v) depending on d-dimensional position u and velocity v. In the Boltzmann Grad scaling, we derive the validity of a Boltzmann equation without gain term for arbitrary long times, when we assume finiteness of moments up to order two and initial data that are L∞ in space. We characterize the many particle flow by collision trees which encode possible collisions. The convergence of the many-particle dynamics to the Boltzmann dynamics is achieved via the convergence of associated probability measures on collision trees. These probability measures satisfy nonlinear Kolmogorov equations, which are shown to be well-posed by semigroup methods.


    Item Type Articles
    CreatorsMatthies, K.and Theil, F.
    Related URLs
    URLURL Type
    DepartmentsFaculty of Science > Mathematical Sciences
    Research Centres
    Publisher StatementMT_SIMA2012.pdf: ©SIAM
    ID Code32273


    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...